Communications in Mathematical Physics

, Volume 272, Issue 2, pp 469–505 | Cite as

Algebro-Geometric Approach in the Theory of Integrable Hydrodynamic Type Systems

  • Maxim V. PavlovEmail author


The algebro-geometric approach for integrability of semi-Hamiltonian hydrodynamic type systems is presented. The class of symmetric hydrodynamic type systems is defined and the calculation of the associated Riemann surfaces is greatly simplified for this class. Many interesting and physically motivated examples are investigated.


Riemann Surface Hydrodynamic Type Riemann Invariant Hydrodynamic Type System Hydrodynamic Reduction 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Benney D.J. (1973). Some properties of long non-linear waves. Stud. Appl. Math. 52: 45–50 Google Scholar
  2. 2.
    Bogdanov L.V. and Konopelchenko B.G. (2004). Symmetry constraints for dispersionless integrable equations and systems of hydrodynamic type. Phys. Lett. A 330: 448–459 CrossRefADSMathSciNetGoogle Scholar
  3. 3.
    Brunelli J.C. and Das A. (1997). A Lax description for polytropic gas dynamics. Phys. Lett. A 235(6): 597–602 zbMATHCrossRefADSMathSciNetGoogle Scholar
  4. 4.
    Darboux, G.: Leçons sur les systèmes orthogonaux et les coordonnées curvilignes. Paris: Gauthier- Villars, 1910Google Scholar
  5. 5.
    Dubrovin, B.A.: Hamiltonian formalism of Whitham-type hierarchies and topological Landau-Ginsburg models. Commun. Math. Phys. 145, 195–207 (1992). Dubrovin, B.A.: Geometry of 2D topological field theories. Lecture Notes in Math. 1620, Berlin-Heidelberg Newyork: Springer-Verlag, pp.120–348 (1996)Google Scholar
  6. 6.
    Dubrovin, B.A., Novikov, S.P.: Hamiltonian formalism of one-dimensional systems of hydrodynamic type and the Bogolyubov-Whitham averaging method. Soviet Math. Dokl. 27, 665–669 (1983); Dubrovin, B.A., Novikov S.P.: Hydrodynamics of weakly deformed soliton lattices. Differential geometry and Hamiltonian theory. Russ. Math. Surv. 44(6), 35–124 (1989)Google Scholar
  7. 7.
    Ferapontov E.V. (1995). Nonlocal Hamiltonian operators of hydrodynamic type: differential geometry and applications. Amer. Math. Soc. Transl. (2) 170: 33–58 MathSciNetGoogle Scholar
  8. 8.
    Ferapontov, E.V., Khusnutdinova, K.R.: On integrability of (2+1)-dimensional quasilinear systems. Commun. Math. Phys. 248, 187–206 (2004); Ferapontov, E.V., Khusnutdinova, K.R.: The characterization of 2-component (2+1)-dimensional integrable systems of hydrodynamic type. J. Phys. A: Math. Gen. 37(8), 2949–2963 (2004)Google Scholar
  9. 9.
    Ferapontov E.V. and Mokhov O.I. (1990). Nonlocal Hamiltonian operators of hydrodynamic type that are connected with metrics of constant curvature. Russian Math. Surv 45(3): 218–219 zbMATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Ferapontov E.V. and Tsarev S.P. (1991). Systems of hydrodynamic type that arise in gas chromatographyRiemann invariants and exact solutions.(Russian). Mat. Model. 3(2): 82–91 MathSciNetGoogle Scholar
  11. 11.
    Flaschka H., Forest M.G. and McLaughlin D.W. (1980). Multi-phase averaging and the inverse spectral solution of the Korteweg - de Vries equation. Commun. Pure Appl. Math. 33(6): 739–784 zbMATHADSMathSciNetGoogle Scholar
  12. 12.
    Forest M.G. and McLaughlin D.W. (1983). Modulations of sinh-Gordon and sine-Gordon wavetrains. Stud. Appl. Math. 68(1): 11–59 zbMATHMathSciNetGoogle Scholar
  13. 13.
    Gibbons J. (1981). Collisionless Boltzmann equations and integrable moment equations. Physica D 3: 503–511 CrossRefADSMathSciNetGoogle Scholar
  14. 14.
    Gibbons, J., Kodama, Yu.: Solving dispersionless Lax equations. In: N. Ercolani et~al., editor, Singular limits of dispersive waves, V. 320 of NATO ASI Series B, New York, Plenum 1994 p. 61Google Scholar
  15. 15.
    Gibbons, J., Tsarev, S.P.: Reductions of the Benney equations. Phys. Lett. A 211 19–24 (1996); Gibbons, J., Tsarev, S.P.: Conformal maps and reductions of the Benney equations. Phys. Lett. A 258, 263–271 (1999)Google Scholar
  16. 16.
    Gibbons, J., Yu, L.A.: The initial value problem for reductions of the Benney equations, Inverse Problems 16(3), 605–618 (2000); Yu, L.A.: Waterbag reductions of the dispersionless discrete KP hierarchy. J. Phys. A: Math. Gen. 33, 8127–8138 (2000)Google Scholar
  17. 17.
    Haantjes J.K (1955). On X m-1-forming sets of eigenvectors. Indagationes Mathematicae 17: 158–162 MathSciNetGoogle Scholar
  18. 18.
    Kodama, Yu.: A method for solving the dispersionless KP equation and its exact solutions. Phys. Lett. A 129(4), 223–226 (1988); Kodama, Yu.: A solution method for the dispersionless KP equation. Prog. Theor. Phys. Supplement. 94, 184 (1988)Google Scholar
  19. 19.
    Kozlov, V.V.: Polynomial integrals of dynamical systems with one-and-a-half degrees of freedom. (Russian) Mat. Zametki 45(4), 46–52 (1989); translation in Math. Notes 45(3–4), 296–300 (1989)Google Scholar
  20. 20.
    Krichever, I.M.: The averaging method for two-dimensional “integrable” equations, Funct. Anal. Appl. 22(3), 200–213 (1988); Krichever, I.M.: Spectral thery of two-dimensional periodic operators and its applications. Russ.1 Math. Surv. 44(2), 145–225 (1989)Google Scholar
  21. 21.
    Krichever, I.M.: The dispersionless equations and topological minimal models. Commun. Math. Phys. 143(2), 415–429 (1992). Krichever, I.M.: The τ-function of the universal Whitham hierarchy, matrix models and topological field theories. Commun. Pure Appl. Math. 47, 437–475 (1994)Google Scholar
  22. 22.
    Kupershmidt, B.A.: Deformations of integrable systems. Proc. Roy. Irish Acad. Sect. A 83(1), 45–74 (1983); Kupershmidt, B.A.: Normal and universal forms in integrable hydrodynamical systems. In: Proceedings of the Berkeley-Ames conference on nonlinear problems in control and fluid dynamics (Berkeley, Calif., 1983), in Lie Groups: Hist., Frontiers and Appl. Ser. B: Systems Inform. Control, II, Brookline, MA: Math Sci Press, 1984 pp. 357–378Google Scholar
  23. 23.
    Kupershmidt B.A (2006). Hydrodynamic chains of Pavlov class. Phys. Lett. A 356: 115–118 CrossRefADSGoogle Scholar
  24. 24.
    Lavrentiev, M.A., Shabat, B.V.: Metody teorii funktsii kompleksnogo peremennogo(Russian) [Methods of the theory of functions of a complex variable] Third corrected edition Izdat. “Nauka”, Moscow (1965) 716 pp; P. Henrici. Topics in computational complex analysis. IV. The Lagrange-Bürmann formula for systems of formal power series. Computational aspects of complex analysis (Braunlage, 1982), NATO Adv. Sci. Inst. Ser. C, Math. Phys. Sci. 102, Dordrecht; Reidel, 1983, pp.193–215Google Scholar
  25. 25.
    Mokhov, O.I.: Compatible nonlocal Poisson brackets of hydrodynamic type and related integrable hierarchies. (Russian) Teoret. Mat. Fiz. 132 (1), 60–73 (2002); translation in Theoret. and Math. Phys. 132(1), 942–954 (2002); Mokhov, O.I.: The Liouville canonical form of compatible nonlocal Poisson brackets of hydrodynamic type, and integrable hierarchies. (Russian) Funktsional. Anal. i Prilozhen. 37(2), 28–40 (2003); translation in Funct. Anal. Appl. 37(2), 103–113 (2003)Google Scholar
  26. 26.
    Pavlov, M.V.: Integrable systems and metrics of constant curvature. J Nonlinear Math. Phys. No. 9, Supplement 1, 173–191 (2002)Google Scholar
  27. 27.
    Pavlov M.V. (2003). Integrable hydrodynamic chains. J. Math. Phys. 44(9): 4134–4156 zbMATHCrossRefADSMathSciNetGoogle Scholar
  28. 28.
    Pavlov M.V. The Kupershmidt hydrodynamic chains and lattices. IMRN, pp 1–43 (2006)Google Scholar
  29. 29.
    Pavlov, M.V., Svinolupov, S.I., Sharipov, R.A.: An invariant criterion for hydrodynamic integrability, Funktsional. Anal. i Prilozhen. 30, 18–29 (1996); translation in Funct. Anal. Appl. 30, 15–22 (1996)Google Scholar
  30. 30.
    Pavlov, M.V., Tsarev, S.P.: Three-Hamiltonian structures of the Egorov hydrodynamic type systems. Funct. Anal. Appl. 37(1), 32–45 (2003)Google Scholar
  31. 31.
    Rogers C. and Shadwick W.F. (1982). Bäcklund Transformations and their Applications. Academic Press, New York zbMATHGoogle Scholar
  32. 32.
    Rozhdestvenski, B.L., Yanenko, N.N.: Systems of quasilinear equations and their applications to gas dynamics. Translated from the second Russian edition by J. R. Schulenberger. Translations of Mathematical Monographs 55. Providence, RC Amer. Math. Soc., 1983; Russian ed., Moscow: Nauka, 1968Google Scholar
  33. 33.
    Tsarev, S.P.: On Poisson brackets and one-dimensional Hamiltonian systems of hydrodynamic type. Soviet Math. Dokl. 31, 488–491 (1985); Tsarev, S.P.: The geometry of Hamiltonian systems of hydrodynamic type. The generalized hodograph method. Math. USSR Izvestiya 37(2), 397–419 (1991)Google Scholar
  34. 34.
    Tsarev, S.P.: Private communications, 1985Google Scholar
  35. 35.
    Whitham G.B. (1974). Linear and Nonlinear Waves. Wiley–Interscience, New York zbMATHGoogle Scholar
  36. 36.
    Zakharov, V.E.: Benney’s equations and quasi-classical approximation in the inverse problem method. Funct. Anal. Appl. 14(2), 89–98 (1980); V.E. Zakharov,: On the Benney’s Equations. Physica D 3, 193–202 (1981)Google Scholar

Copyright information

© Springer-Verlag 2007

Authors and Affiliations

  1. 1.Mathematical Physics DepartmentP.N. Lebedev Physical InstituteMoscowRussia

Personalised recommendations